Alert archive / Maine / Beach Hazards Statements in 2017

Beach Hazards Statement 10, NWS Caribou, ME

July 28, 2017Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Jul 28, 2017, 3:18 AM EDT for Hancock County, Washington County, Maine. It took effect at Jul 28, 2017, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 28, 2017, 3:18 AM EDT (07:18 UTC)
In effect from
Jul 28, 2017, 8:00 AM EDT
Expired
Jul 28, 2017, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2017-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2017-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

262 
WHUS41 KCAR 280718
CFWCAR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR MAINE
NATIONAL WEATHER SERVICE CARIBOU ME
318 AM EDT FRI JUL 28 2017

MEZ029-030-281530-
/O.NEW.KCAR.BH.S.0010.170728T1200Z-170729T0000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
318 AM EDT FRI JUL 28 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A BEACH
HAZARDS STATEMENT...WHICH IS IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING.

* LOCATION...ACADIA NATIONAL PARK...SCHOODIC POINT PENINSULA...
  LAMOINE BEACH...CASTINE...ROQUE BLUFFS STATE PARK...QUODDY HEAD
  STATE PARK.

* BEACH HAZARD...THE WARM AIR TEMPERATURES IN THE LOW TO MID 70S
  MAY CAUSE PEOPLE TO UNDERESTIMATE THE DANGERS OF THE COLD WATER
  TEMPERATURES WHICH ARE CURRENTLY ONLY IN THE MID 50S.

* TIMING...THROUGH THIS EVENING.

* IMPACTS...ANYONE ON BOATS OR PADDLECRAFT SHOULD USE CAUTION 
  AND BE PREPARED FOR IMMERSION. DRESS FOR WATER TEMPERATURES 
  AND KNOW HOW TO PERFORM RESCUES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED ON DAYS WHEN A SIGNIFICANT
NUMBER OF BOATS AND PADDLECRAFT ARE EXPECTED TO BE OUT ON THE
WATER AND WHEN WARM AIR TEMPERATURES MAY CAUSE PEOPLE TO
UNDERESTIMATE THE DANGER OF THE COLD WATER. PADDLE SMART FROM THE
START. ALWAYS WEAR YOUR LIFEJACKET. BE AWARE OF WIND CONDITIONS,
TIDES AND LOCALIZED CURRENTS.

&&

$$

DUDA
1 follow-up statement
437 
WHUS41 KCAR 282355
CFWCAR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR MAINE
NATIONAL WEATHER SERVICE CARIBOU ME
755 PM EDT FRI JUL 28 2017

MEZ029-030-290100-
/O.EXP.KCAR.BH.S.0010.000000T0000Z-170729T0000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
755 PM EDT FRI JUL 28 2017

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jul 28, 12:16 AM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 28, 12:16 AM EDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1216 AM EDT Fri Jul 28 2017

.SYNOPSIS...
A cold front will cross the region tonight with scattered
showers and isolated thunderstorms before midnight. The front
will stall along the down east coast on Friday. High pressure
will build in on the weekend bringing a sunny and dry weekend
for most areas.

&&

.NEAR TERM /THROUGH TODAY/...
1215 AM...
What's left of the isolated shower activity will continue to
diminish overnight as the vort max moves east. Cold front just
to our west will start to cross northern areas through the
pre-dawn hours. Expect patchy fog to develop overnight. Have
only made minor adjustments to going forecast based on current
conditions.

Previous Discussion...

For Friday, winds will pick up as the upper front apchs from
the nw and some drier air works into the region. The cold front
is expected to stall along the coast into the midday w/some
light showers lingering. Decided to keep a 20% pop for some
showers along the coast. Elsewhere, some sunshine returning
w/daytime temps in the 70s.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
Strong high pressure will build in from he west Friday Night and
persist over the region Through Sunday. At the same time low
pressure will develop over the Mid-Atlantic States and pass to
the south of New England Saturday and Sunday. This system is
expected to stay far enough to the south to keep both clouds and
precipitation south of the forecast area through the weekend.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
High pressure is expected to weaken over the region on Monday
and Tuesday allowing clouds to increase, however the high should
remain strong enough for conditions to remain dry. A cold front
will then approach from the northwest Wednesday and may result
in some showers late in the day or in the evening. Another
strong area of high pressure is then expected to build in from
the northwest again on Thursday.

&&

.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: MVFR conditions this evening for the northern
terminals w/VFR for KBGR and KBHB. Some tstms will lower
conditions to IFR briefly this evening. Looking for some fog to
develop later tonight which could allow for cigs/vsbys again to
briefly drop to MVFR/IFR. Conditions look like they will
improve to VFR for all terminals on Friday w/the exception of
KBHB as that site could see some MVFR cigs through early
afternoon.

SHORT TERM: Expect VFR conditions Saturday through Tuesday.

&&

.MARINE...
NEAR TERM: No headlines are expected through the next 24 hours.
Kept wind at 10-15 kts w/some gusts to 20 kts. Winds will drop
off later tonight as they turn to the nnw as the closes in. Seas
2-3 ft attm will build some to around 4 ft this evening. Fog
will develop later this evening and persist into Friday.

SHORT TERM: Have used the NAM to initialize wind grids through
the day sunday then transition to the Super Blend winds. With
northeasterly flow expected Saturday into Sunday, will not make
any adjustments for boundary conditions. For Waves: Expect
longer period southeasterly swell (1-2 feet/8-9 seconds) to
dominate early Saturday then northeasterly wind wave is expected
to become the primary wave system later Saturday into Sunday as
low pressure passes to the southeast. Will use the Nearshore
Wave Prediction System (NWPS) to initialize wave heights. Will
not adjust wave heights Saturday and Sunday with under
northeast flow but will lower model wave heights for the
remainder of the period due to boundary inversion induced by
relatively cold sea surface temperature.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Duda/Hewitt/Dumont
Short Term...Mignone
Long Term...Mignone
Aviation...Duda/Hewitt/Dumont/Mignone
Marine...Duda/Hewitt/Dumont/Mignone
Hazardous weather outlook, Jul 27, 7:25 PM EDT, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
725 PM EDT Thu Jul 27 2017

ANZ050>052-070-MEZ001>006-010-011-015>017-029>032-282330-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
Waters from Eastport ME to Stonington (Deer Isle) ME from 25 to
40 nm-Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
725 PM EDT Thu Jul 27 2017

This Hazardous Weather Outlook is for Atlantic Coastal
Waters...Coastal DownEast Maine...East Central Maine...Eastern
Maine...Far Northern Maine...Interior DownEast Maine...North
Central Maine...Northern Maine and West Central Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:10 AM EDTDense Fog AdvisoryCARHancock, Penobscot, Washington5 hr

Nearby

Beach Hazards Statements in Maine, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.